Jump to content

Husband with NSCLC - squamous


sueliz61

Recommended Posts

I have been reading the posts on this site for some time now. I have found them both helpful and hopeful.

My husband is in his 6th week of radiation for nsclc and has not been feeling well for the past 10 days.

His fatigue has increased tremendously and has had pain in his shoulders. He has been running low grade fevers every night - 99.7 to 100.8.

He gets weekly blood draws and his white count is low but within an ok range.

His Oncologist thinks it may be side effect of radiation.

His kidney dr does not think it is related to his kidneys.

His radiation onc says nothing to worry about.

He has too man drs and it is easy to say Nothing to worry about, but never the less it worries me. He is very weak and his appetite has decreased.

I was wondering if this is a typical side effect of radiation.

He is being radiated in his supra clavical and also in his right lung.

Thank you

Sue

Link to comment
Share on other sites

Hi there. Welcome here. I see you've been here for a little while, and am glad you decided to post. I don't have my own experience with radiation therapy, but I have loved ones that did have it to the chest area. It definitely can impact appetite and even change the taste of foods. Fatigue is also a very common side effect of radiation therapy.

As for doctors saying there's no reason for concern, of course you are concerned! I understand that totally. I don't have any medical opinions to offer, just my personal experience. I guess if you are worried, perhaps consult one of the experts here?

Judy

Link to comment
Share on other sites

Radiation will sap energy and change taste and appetite! As far as regaining strength its hard to do while in radiation! Usually you get energy back after wards though! Now Appetite next !

First stay well hydrated Water is essential! Dehydration and a trip to ER for fluids is not a fun experience when Ya can drink water at home! This is essential right there! LOTS OF WATER!!!

Appetite! Make sure he has access to almost anything he might want or like to eat! the Ensure and Boost Shakes are good substitutes also! or fruit smoothies with berries and Yogurt are also good! add a little protein powder for weight gain and ya got a Yummy snack available! Its hard to gauge what and when a person is hungry, but keep snacks available 24/7 and remember there are no set meal times anymore ! You eat when Your Hungry. I used to get up and cook bacon and eggs in the middle of the nite! Also The term that results in not eating is called cachexia and its hard to treat when it starts to occur. There is a reason it is called the wasting disease and its not good. You could also inquire about a temporary feeding tube. As for adjusting taste, everything gets a metallic taste to it. One way to fight this a is a baking soda mouthwash to counter act that taste!!

White Blood Cell counts ! Stay on top of these! Make sure they are acceptable because if they get too low and You get sick it could kill Him! A cold can be lethal because White Blood cells fight infection!

Also remember He is your Hubby and if Ya don't like a doctor don't use a doctor! There are lots more out there that will fight harder than the one who is treating him now!!

Oh and pain in shoulders can be helped with Cortisone shots! It worked for my wife!!

Link to comment
Share on other sites

I'm not a medical professional but as a caregiver your description sounds consistent with what happens with radiation. The good news is after the radiation is finished patients unually start to feel stronger pratty quickly.

It is imortant to make sure your doctors are communicating with one another so they all know what the other is doing. Make sure they are talking to one another, but it is not at all uncommon to have several doctors involved for treatment.

Susan

Link to comment
Share on other sites

Hi SueLiz,

Welcome to LCSC,I share your husbands dx,my treatment was different though,I didnt have radiation or as we say in Scotland-Radiotherapy, I was aware though, that the side effects of your husbands treatments you have described, match exactly with with my understanding.We all appreciate the rollercoaster of emotions you and your husband are going through just now,lean on the buddies here for a while,sharing your concerns with them will lighten your burden.Looking forward to getting to know you.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.